Wisconsin, 2021Heavy Snow in Wisconsin, November 13 to 14, 2021
November 13 to 14, 2021 · NWS DLH · 1 event in 1 county or zone
An area of low pressure moved across southern Wisconsin during the early morning and morning hours of November 14. This brought an area of snowfall to central and northern Wisconsin.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure moved across southern Wisconsin during the early morning and morning hours of November 14. This brought an area of snowfall to central and northern Wisconsin. While most of the impacts were outside of the Duluth coverage area, parts of northern Douglas County did receive around 6 inches of snow in about 12 hours as some lake enhancement occurred in the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Nov 13, 5:35 PM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Nov 13, 5:35 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
535 PM CST Sat Nov 13 2021
.DISCUSSION...(This evening through Friday)
Issued at 343 PM CST Sat Nov 13 2021
Summary: A fast moving storm system will move through the region
this evening and overnight which will result in new snow
accumulations for much of the region. Northwest flow on the
backside of the system will then lead to lake effect snow showers
along the South Shore on Sunday, before drier conditions return
for Monday. Additional chances for snow move into the region on
Tuesday.
Mid-afternoon water vapor imagery showing a potent mid-level
shortwave driving southeast across North Dakota attm, with KDLH
radar now detecting blossoming returns across western portions of
our forecast area. Precipitation in the form of all snow will
continue sliding into our area this afternoon and evening, however
mid-level dry air as seen on both MPX and INL 12z soundings will
need to saturate before snow can make its way to the surface.
This shouldn't take too long based on upstream radar and
observation trends, and it stands to reason that conditions will
worsen late this afternoon out west before spreading into the
Twin Ports and points east this evening and early overnight. Model
trends this afternoon have arrived with a little higher QPF than
previously forecast, and this may be the result of slightly better
mid-level moisture availability than previously anticipated. This
can be seen on the mid- and upper-level ALPW satellite imagery
which is showing a fairly well-pronounced stream of east Pacific
moisture working east from the northern Rockies towards our region
this afternoon. Cross sectional analysis form the RAP, NAM, and
GFS all show a disorganized looking region of mid-level
frontogenesis moving int our region overnight with a fairly
decent mid-level omega couplet co-located in the region of
preferred snow growth. Considering all these factors, this system
may be a little better snow producer than previously thought
based on remotely-sampled moisture imagery and the idea of more
focused lift from various model solutions as the main waves
slides over our area with time. The only concern with the going
forecast hinges on rather fast storm system movement which could
work against advisory-level snowfall totals from being realized
from the Brainerd Lakes area southeast through west-central
Wisconsin. Despite this, satellite and model tends both support
increasing QPF by a few hundredths of an inch which seems
plausible considering the better moisture and forcing expected. As
a result, have hoisted a winter wx advisory from Cass County and
points southeast through Burnett and Washburn Counties where 3-5"
of new snow will be possible before storms system quickly exits
by 12z Sunday. Areas to the north, to include the Twin Ports, will
escape the strongest lift with this system, and a forecast of
1-3" seems reasonable here locally, with amounts tapering off
quickly north of Silver Bay towards the international border.
Following the departure of this system, northwest winds over the
lake will lead to developing lake effect snow showers along
portions of the South Shore on Sunday, however limited duration of
northwest flow should keep any additional accumulations in check
for the most part. This will have to be monitored by later shifts
however. Beyond this, surface ridging will build into the region
late Sunday with dry conditions then expected through Monday
morning as southerly winds and slightly warmer temps move back
north across the Northland ahead of the next system that will
begin impacting our area by Monday afternoon. This feature will
bring the next chance for precipitation to the area, mainly a
result of warm air advection, and limited ice aloft may lead to
sporadic pockets of freezing drizzle or freezing rain Monday
afternoon and evening. This too will have to be monitored by
later shifts as the even draws nearer. Models suggest any QPF
with should be light, however it doesn't take much to result in
problems when it comes to freezing drizzle and light freezing
rain. Meanwhile, our region will be in for a short warm up by
Tuesday as weak ridging builds overhead before a stronger cold
front moves through the region late in the day. This will cool us
down for a few days before temperatures again warm as we round out
the work week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 534 PM CST Sat Nov 13 2021
Satellite and radar reveal a low pressure system moving across
the Northern Plains with its precipitation arms moving across the
Northland. Ceilings will continue to lower as the system
approaches with many locations going to IFR criteria. Upstream
observations have shown occasional drops in visibilities down to
VLIFR. Heavy downbursts of snowfall will be possible this evening
and overnight. Accumulating snowfall at all the terminals is
expected with INL seeing the least around an inch and BRD in the
4-6 range. Snowfall will begin to taper off tomorrow morning with
ceilings slowly rising through the day.
&&
.MARINE...
Issued at 343 PM CST Sat Nov 13 2021
Winds have weakened this afternoon as a surface ridge axis has
moved over the region. Snow will overspread areas south of Grand
Maris this evening and persist through much of the overnight
hours, with lake effect snow showers then expected for the eastern
Apostles and remainder of the South Shore on Sunday. Winds will
increase out of the northwest after 09z Sunday morning with small
craft conditions expected for all zones east of Port Wing through
Sunday afternoon. A ridge of high pressure will then build into
the area Sunday night/early Monday with calmer winds expected
through Monday and Monday night.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 23 32 19 33 / 100 0 0 30
INL 19 30 12 33 / 50 0 0 30
BRD 22 32 16 35 / 100 0 10 30
HYR 23 33 15 35 / 100 10 0 30
ASX 24 35 18 37 / 80 20 0 20
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until 6 AM CST Sunday for WIZ006-007.
MN...Winter Weather Advisory until 6 AM CST Sunday for MNZ025-033>036-
038.
LS...Small Craft Advisory from 3 AM to 3 PM CST Sunday for LSZ146>148-
150.
&&
DISCUSSION...32
AVIATION...Britt
MARINE...32Hazardous weather outlook, Nov 13, 2:37 PM CST, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
237 PM CST Sat Nov 13 2021
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-142045-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
237 PM CST Sat Nov 13 2021
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...This afternoon and Tonight
A clipper-type system will move through the region this afternoon
and into tonight, bringing accumulating snowfall. A winter weather
advisory has been issued with 3 to 5 inches across north central
MN. Upstream observations have shown visibilities dropping to
less than half a mile at times. Evening commuters should use extra
caution when encountering heavy downbursts of snow.
Lake effect snow showers ramp up after midnight across Iron County
with a few inches of additional accumulation possible. An
additional advisory may be needed.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Snow spotters are requested to report their snowfall measurements
to the National Weather Service.
LSZ121-140>148-150-142045-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
237 PM CST Sat Nov 13 2021
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...This afternoon and Tonight
Gusty winds out of the northeast are expected to stream across the
Lake tonight. Waves will build across portions of the South Shore
and become hazardous to Small vessels. A Small Craft Advisory
begins tonight and runs through most of the Sunday.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Waves and winds will begin to subside Sunday afternoon.
Gusty winds and building waves are possible late Tuesday through
Thursday, which could lead to conditions that may be hazardous for
small craft.
Britt
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
Heavy Snow, Douglas
- When
- November 13, 7:00 PM CST to November 14, 6:00 AM CST
- Where
- Douglas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.464, -91.899 (the zone’s center; the record gives no point)
While most of the reports around Douglas County were in the 3 to 5 range, the northern part of the county did see some lake enhancement with a report of 6.3 near Poplar.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in New York, November 13, 2021$2.5 million · EF1 · 24 events
- Rip Current in Puerto Rico, November 13, 20211 death · 1 event
- Tornadoes and Damaging Winds in Connecticut, November 13, 2021$318,000 · EF1 · 13 events
- Tornadoes and Damaging Winds in Rhode Island, November 13, 2021$126,000 · EF1 · 12 events
- Tornado and Damaging Winds in Connecticut, November 13, 2021$40,000 · EF0 · 10 events
- High Wind in Montana, November 13 to 16, 202170 kt wind · 32 events
- Damaging Winds in Massachusetts, November 13, 2021$20,000 · 65 kt wind · 17 events
- High Wind in South Dakota, November 13, 202170 kt wind · 26 events
- High Wind in North Dakota, November 13, 202161 kt wind · 20 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, November 13, 202114 events
- High Wind in South Dakota, November 13, 202176 kt wind · 14 events
- Frost and Freeze in Alabama, November 13 to 14, 202111 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 993060.